Guest Editorial – Pain Awareness Month: Manage Your Pain Safer & Smarter

Guest Editorial – Pain Awareness Month: Manage Your Pain Safer & Smarter

Gut Check: Know Your Medicine

Dr Byron Cryer

Dr. Byron Cryer

Last week I was called in to see a 45-year-old otherwise healthy female who was admitted to the emergency department following two bouts of having vomited blood. She was an avid exerciser, had recently sprained her ankle and had lately been taking prescribed naproxen 500 mg twice daily, for the last 7 days. The only other medication she was taking was daily low-dose aspirin, 325 mg per day; because someone had told her that taking an aspirin per day would be good for her heart, even though she did not have any risk factors for heart disease. The source of the vomiting turned out to be a bleeding stomach ulcer caused by unintentionally overdosing on naproxen plus aspirin. Interestingly, prior to coming in to the emergency department, she denied abdominal pain or discomfort.

This patient is one of the 100 million Americans whose life is affected by chronic pain. That’s more than the number of people with diabetes, coronary artery disease and cancer — combined. September is Pain Awareness Month, an ideal time to alert those who suffer from chronic pain that, although your pain is personal and no one understands your pain like you do, it is important to take the time to read and understand the Drug Facts Label on all your medicines. This even goes for the pain relief products you buy over-the-counter (OTC).

To help patients safely and smartly manage pain, a national education campaign from the American Gastroenterological Association, Gut Check: Know Your Medicine provides information and tips on ways to properly use common medicines that are most likely found in everyone’s medicine cabinet.

GutCheck_#2FB-logoIn my practice, I see chronic pain patients who develop medicine-related complications due to unintentional overuse or overdose of their pain medicine, causing sometimes serious damage to their digestive tract. They are often unaware that some side effects could even be fatal. It’s not uncommon for patients to tell me they believe taking more medication will speed pain relief, but it doesn’t work that way. This type of thinking — that taking more of a pain reliever, taking it too often or doubling up on active ingredients in pain medicines — is what puts people at risk.

Managing pain safely can be confusing for a good reason. Acetaminophen is found in more than 500 OTC and prescription medicines (including Tylenol®, Percocet® and Nyquil®) and NSAIDs are in more than 550 medicines (including Aspirin®, Motrin® and Aleve®). I encourage everyone who suffers from pain, or is caring for someone with pain — whether minor or chronic — to know the active ingredients in each pain reliever they use and take only the recommended dose.

GutCheck_#5FB-logoOveruse and overdose of pain medicines — both over-the-counter or prescription — is not a new phenomenon, but is a health issue that requires attention because so many of these cases are preventable. The next time you reach for the medicine cabinet, remember these three steps:

  1. Read and follow all medicine labels.
  2. Take only one product at a time containing the same active ingredient.
  3. Talk to your health-care provider if you have questions.

As we recognize Pain Awareness Month and the millions of personal pain stories, I hope you will take a minute to learn ways to practice smart, safe pain management. I want all of my patients to be comfortable and enjoy life, and to do what is needed to better control their pain, safely and effectively.

Dr. Byron Cryer is from Dallas, Texas and is chair of the Gut Check: Know Your Medicine campaign and councilor-at-large for the American Gastroenterological Association.

Authored by: Dr. Byron Cryer

There is 1 comment for this article
  1. Unhinged at 4:44 pm

    Thank you Dr. Cryer!

    I have seen the damage that too high a dose of NSAIDS can do to people. I know this is also true of Acetaminophen products. My aunt who suffered from several broken vertebra (caused by advanced Osteoporosis), was denied any opioid pain medication & was in severe pain. Instead, her doctor put her on the HIGHEST recommended dose of prescription NSAID that she took every day, all day, for months. This, of course, was what her doctor wanted her to do. She ended up still in severe pain, and in addition, developed three bleeding ulcers & had a stroke. This led to her demise, as she had to be put into a nursing home after her stroke. She died after draining her life savings to pay for her care.

    I suffer from Ehlers-danlos Syndrome, and before seeing a geneticist & finally getting an accurate diagnosis, I was diagnosed with Ankylosing Spondylitis. Again… Severe pain, only non-opioid pain relief was offered & I was taking 800mg of Motrin 4 times a day. I had chronic stomach upset, daily diarrhea, and severe stomach pain (caused by the Motrin & a relapse of bad IBS). Thankfully, I stopped taking it when I was diagnosed with a connective tissue disorder & instead was put on opiod pain medication that saved my life. My stomach pain is gone, my severe joint pain has decreased significantly, and I have my quality of life back.

    In today’s climate of opiophobia, there are MANY patients with severe, intractable pain, who are only offered high doses of NSAIDS. It can be extremely dangerous, yet doctors feel “more comfortable” doing this, instead of what is best for the patient. I fear this will only get worse, especially with the increased limitations on opioid prescribing. People who are desperate and living with severe pain will have NO choice beyond taking the MAX doses of Tylenol products, along with the MAX doses of NSAIDS. Doctors often tell patients to take the Tylenol, then Motrin, then Tylenol, then Motrin to get the most relief. Perhaps they assume they won’t know us by the time we have all died from liver failure, loss of kidney function, bleeding ulcers, stroke & heart attack! FIRST… DO NO HARM!

    Thank you for this important reminder!